Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS La Crosse, WI

July 6, 2017Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 9:18 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 9:18 PM CDT (02:18 UTC)
Expired
Jul 6, 2017, 10:00 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:18 PM CDTHAIL 13 E Friendship, WI
Jul 6, 9:47 PM CDTTSTM WND DMG2 S Brooks, WISEVERAL TREES BLOWN DOWN. THERE WERE ADDITIONAL TREE DAMAGE ACROSS JACKSON TOWNSHIP.
Jul 6, 9:56 PM CDTTSTM WND DMG1 E Coons Deep Lake Cam, WIMPING REPORT OF 3 INCH TREE LIMBS BROKEN AS WELL AS POWER POLES BROKEN. TIME ESTIMATED FROM RADAR.
Jul 6, 9:56 PM CDTTSTM WND DMG3 Sse Brooks, WIMPING REPORT OF 3 INCH TREE LIMBS BROKEN AS WELL AS POWER POLES BROKEN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS53 KARX 070218
SVRARX
WIC001-057-070300-
/O.NEW.KARX.SV.W.0153.170707T0218Z-170707T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
918 PM CDT THU JUL 6 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Juneau County in central Wisconsin...
  Adams County in central Wisconsin...

* Until 1000 PM CDT

* At 918 PM CDT, a severe thunderstorm was located near Adams, or 
  near Friendship, moving southeast at 30 mph. Another severe 
  thunderstorm was located near Necedah, also moving southeast at 30 
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  central Juneau and Adams Counties, including the following 
  locations: Arkdale, Strongs Prairie, Kelly, Highways 13 And 21, 
  County Roads G And M and Highway 13 And County E.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4386 9015 4408 9006 4415 9000 4407 8960
      4373 8960
TIME...MOT...LOC 0218Z 295DEG 24KT 4395 8974 

HAIL...1.25IN
WIND...60MPH
 
$$

AJ
3 follow-up statements
112 
WWUS53 KARX 070235
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
935 PM CDT THU JUL 6 2017

WIC001-057-070300-
/O.CON.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Juneau WI-Adams WI-
935 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL JUNEAU AND CENTRAL ADAMS COUNTIES...

At 934 PM CDT, a severe thunderstorm was located over Adams, or over
Friendship, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Friendship, Adams, Dellwood, Highways 13 And 21, Buckhorn State 
Park, Grand Marsh, Highway 82 And County B, Brooks, Cottonville, 
Brookside, The Preston Cliffs, Roche A Cri State Park and Arkdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4384 9007 4403 8999 4413 8996 4407 8960
      4373 8960
TIME...MOT...LOC 0234Z 294DEG 30KT 4396 8980 

HAIL...1.00IN
WIND...60MPH
 
$$

AJ
556 
WWUS53 KARX 070250
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
950 PM CDT THU JUL 6 2017

WIC057-070259-
/O.CAN.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Juneau WI-
950 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUNEAU COUNTY IS
CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4379 8984 4409 8976 4407 8960 4373 8960
TIME...MOT...LOC 0249Z 299DEG 26KT 4400 8966 4378 8969 

$$

WIC001-070300-
/O.CON.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Adams WI-
950 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN ADAMS COUNTY...

At 949 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Friendship to 11 miles northeast of
Wisconsin Dells, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
County Roads G And M, The Preston Cliffs, Grand Marsh, Highway 82 
And County B, Brooks, County Roads E And G, Highway 21 And County G 
and The Ship Rock Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4379 8984 4409 8976 4407 8960 4373 8960
TIME...MOT...LOC 0249Z 299DEG 26KT 4400 8966 4378 8969 

HAIL...1.00IN
WIND...60MPH
 
$$

AJ
093 
WWUS53 KARX 070300
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1000 PM CDT THU JUL 6 2017

WIC001-070309-
/O.EXP.KARX.SV.W.0153.000000T0000Z-170707T0300Z/
Adams WI-
1000 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY WILL
EXPIRE AT 1000 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. 

Recent rains have likely resulted in flooding of small streams. A 
flood advisory remains in effect for east central Adams county until 
1215 AM.

LAT...LON 4379 8984 4409 8976 4407 8960 4373 8960
TIME...MOT...LOC 0259Z 295DEG 24KT 4398 8960 4376 8963 

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 6:30 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 6 2017

Forecast focus continues to be on thunderstorm potential late
this afternoon/evening.

There is still quite a bit of uncertainty regarding convective
initiation/evolution late this afternoon and this evening.
Overnight/early morning convection has helped generate another
weak mid-level shortwave that has since moved east of the area.
Meanwhile, a synoptic cold front associated with a shortwave
trough passing to the north over Canada has been approaching from
Minnesota.

A few questions still remain on the convective initiation this
afternoon. Large scale forcing is weak, with the main upper
shortwave displaced north, although a weaker wave could provide
modest support by late afternoon. Some mid-level height falls do
arrive this evening, too. Boundary layer convergence appears
unimpressive along the front with relatively light flow. However,
convection could also get a boost from any old outflow boundaries
across central Wisconsin. With the overall weak forcing, models
show a range of solutions regarding the location and areal extent
of convection. This is likely, in part, due to the variability in
available boundary layer moisture/capping and weak forcing.
Overall, though, confidence remains highest in at least scattered
thunderstorm development late this afternoon/evening across
central Wisconsin with slightly better upper forcing along with
the synoptic/outflow boundaries providing some low-level
convergence. The degree of convective development is more
uncertain farther south and west, with overall confidence lowering
in these areas. With the weak forcing and the front still to the
northwest into the late afternoon, in the absence of any outflow
boundary related development, would not be surprised to see
convection a little slower to develop towards early evening.

That said, the convective environment will be favorable for severe
storms with MLCAPE in the 1500-2500 J/kg range along with 25-40
kts of deep layer shear. Although shear is not terribly high, it
may be enough for a few supercells to start if storms form before
a messier/linear storm mode ensues, dependent on storm coverage.
Large hail and damaging winds will be the primary threats,
although will have to watch rainfall if any mesoscale boundaries
help trigger repeated storms over a particular area, especially
across central Wisconsin, where a few areas received over 2 inches
of rain yesterday. Expect the storms to largely exit the region
by late in the evening behind the frontal passage.

Cooler and less humid air will filter across the region on Friday
behind the front. A shortwave trough dropping south during the
afternoon could result in a few afternoon showers/storms, especially
over western Wisconsin. With the drier airmass, instability will be
much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts
of deep layer shear, a few strong storms could develop during peak
heating, especially across central Wisconsin. Highs will be in the
70s to low 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM CDT Thu Jul 6 2017

Northwest flow will persist through the period with the mean
longwave ridge position expected to gradually translate from the
Rockies this weekend towards the plains later next week. For the
weekend, high pressure at the surface on Saturday should lead to
mainly dry day. Some model solutions have tried to develop a few
storms later in the day and evening across northeast Iowa with
some weak warm/moist advection.

Otherwise, for Sunday and into next week, deterministic model
guidance indicates the potential for several upper level waves to
impact the area. Timing of these systems and associated
thunderstorm chances remain tough to pin down. There is a general
consensus, though, of one such wave bringing increased chances
for showers/storms later Sunday or Monday with lower confidence in timing
these disturbances through the middle of next week. Temps look to
remain close to seasonal averages through much of this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Jul 6 2017

A cold front continues to makes its approach, with a few isolated
showers and thunderstorms trying to develop north of I-90 at the
moment ahead of that feature. There remains a very small risk that
a rogue shower or storm could impact LSE or RST through late
evening, though confidence has increased that in all likelihood
those spots will remain dry, with VFR conditions expected right on
through Friday afternoon as drier air works in behind the front,
though with some diurnal cumulus development expected on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
230 PM CDT Thu Jul 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
230 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

Scattered severe storms are possible this evening between 6 PM
and 11 PM. The highest threat for severe weather looks to be
across portions of central Wisconsin, mainly along and east of
Interstate 94. Damaging winds, large hail and locally heavy
rainfall are the primary threats. Isolated hail greater than 2
inches in diameter is possible. Over central Wisconsin, an
isolated tornado cannot be ruled out, however, the tornado threat
appears low at this time.

In addition, heat indices will reach into the 95 to 100 range
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic thunderstorm chances through the weekend
into early next week. However, it remains too early to discern
any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Jul 6, 8:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             ONALASKA                43.89N 91.22W
07/06/2017  M1.50 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

DTJ
Local storm report, Jul 6, 8:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             3 W SAINT JOSEPH        43.78N 91.10W
07/06/2017  M1.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&
Local storm report, Jul 6, 8:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             CENTERVILLE             44.07N 91.45W
07/06/2017  E2.50 INCH       TREMPEALEAU        WI   PUBLIC

            BROADCAST MEDIA VIA SOCIAL MEDIA.

&&
Local storm report, Jul 6, 9:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             TREMPEALEAU             44.01N 91.44W
07/06/2017  E2.00 INCH       TREMPEALEAU        WI   PUBLIC

            BROADCAST MEDIA VIA SOCIAL MEDIA.

&&
Local storm report, Jul 6, 9:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             1 NE TREMPEALEAU        44.02N 91.43W
07/06/2017  M3.00 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS THREE AND A HALF
            INCH SIZE HAIL AT TRAILER PARK IN
            TREMPEALEAU AND BROKEN WINDOWS.

&&

DTJ
Local storm report, Jul 6, 9:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             2 ESE ONALASKA          43.88N 91.18W
07/06/2017  M1.00 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:20 PM CDTSpecial Weather StatementARXAdams25 min
Jul 6, 7:40 PM CDTSevere Thunderstorm WarningARXAdams50 min
Jul 6, 7:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau44 min
Jul 6, 8:10 PM CDTSpecial Weather StatementARXMonroe50 min
Jul 6, 8:10 PM CDTSevere Thunderstorm WarningARXLa Crosse50 min
Jul 6, 8:18 PM CDTSpecial Weather StatementARXTaylor42 min
Jul 6, 8:27 PM CDTSevere Thunderstorm WarningARXAdams48 min
Jul 6, 8:51 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe39 min
Jul 6, 8:52 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon29 min
Jul 6, 9:11 PM CDTAreal Flood AdvisoryARXAdams3 hr
Jul 6, 10:19 PM CDTSpecial Weather StatementARXClark41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.